Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 119, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2001, 1:21 PM CDT for Mitchell County, Iowa. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2001, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 21, 2001, 2:15 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Mitchell County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 1:35 PM CDT | Hail 0.75 | Carpenter, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 211821 SVRLSE IAC131-211915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 121 PM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN NORTH CENTRAL IOWA * UNTIL 215 PM CDT * AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ST. ANSGAR...OR ABOUT 11 MILES NORTHWEST OF OSAGE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR OSAGE AT 135 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:21 AM CDT, 11 hours earlier.
Area forecast discussion, Jul 21, 2:21 AM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 221 AM CDT SAT JUL 21 2001 ...FORECAST PROBLEM WILL AGAIN BE CONVECTION... DATA ANALYSIS SHOWING A WEAK TROUGH EXTENDING ACROSS IOWA INTO NORTHERN ILLINOIS. THIS IN CONJUNCTION WITH A SUBTLE THETA-E RIDGE JUST NORTH OF THE BOUNDARY...SOME LOW LEVEL MOISTURE TRANSPORT AND INSTABILITY HAS CAUSED SCATTERED THUNDERSTORMS ACROSS NORTHERN IOWA AND EXTREME SOUTHWESTERN WISCONSIN. RAINFALL RATES WITH THE STORM OVER GRANT COUNTY HAVE BEEN 2 TO 3 INCHES PER HOUR. EXPECT STORMS TO DIE OFF THIS MORNING WITH AREAS OF FOG ACROSS THE FORECAST AREA. RESIDUAL CLOUD DEBRIS WILL AGAIN KEEP MAX TEMPERATURES DOWN SOME...SIMILAR TO FRIDAY. PERSISTENCE A GOOD BET TODAY. 21/00Z ETA...WHICH IS PREFERRED...BRINGS A THETA-E RIDGE INTO THE FORECAST AREA AROUND 22/03Z. LOOK FOR THIS TO BE THE MAIN TRIGGER FOR SATURDAY NIGHT CONVECTION...ALONG WITH SATURDAY AFTERNOON/EVENING THUNDERSTORMS IN THE VICINITY OF THE LAKE BREEZE BOUNDARIES. UPPER LEVEL RIDGE GRADUALLY BREAKS DOWN...PUSHING THE WARMEST BOUNDARY LAYER AIR INTO THE REGION ON SUNDAY. THIS WILL INCREASE TEMPERATURES AS WELL AS THE SEVERE THREAT AHEAD OF THE SURFACE FRONT. SOUNDING FORECASTS INDICATE MIDDLE AND UPPER 90S FOR SUNDAY. THE FRONT SHOULD EXTEND FROM KDLH-KFSD SUNDAY EVENING. NEAR THE BOUNDARY THE AIRMASS WILL BE CAPPED...WITH THE CAP WEAKENING WELL AHEAD OF IT. SKEPTICAL OF ETAS QPF IN THIS REGION AS THE FRONT REMAINS WELL TO THE WEST. THIS SEEMS TO BE ALONG THE INSTABILITY GRADIENT. CONVECTION SHOULD BE MAINLY THE RESULT OF THE LOW LEVEL JET. AS IT DEVELOPS SUNDAY EVENING...MCS WILL DEVELOP ON THE ELEVATED SIDE OF THE FRONT AND PROPAGATE INTO THE FORECAST AREA. THIS SHOULD BE THE BEST CHANCE OF RAINFALL OVER THE NEXT FEW DAYS. .LSE...NONE. KRC
In the hours before
Special weather statement, Jul 21, 10:55 AM CDT, 2 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT JUL 21 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER... WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING @RUKWBCe7KDENWWUS35 KLSE 211555 SPSLSE IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-212300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT JUL 21 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER... WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.